Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 82, NWS North Platte, NE

June 25, 1997Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 25, 1997, 7:36 PM CDT for Frontier County, Nebraska. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 25, 1997, 7:36 PM CDT (00:36 UTC)
Expired
Jun 25, 1997, 8:40 PM CDT
In force
64 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Frontier County, NE

The radar

The North Platte radar (KLNX), 160 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 7:40 PM CDTThunderstorm WindCurtis, NEThunderstorm winds blew a tool shed 100 feet from foundation.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 5:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.6 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1997-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1997-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
2584 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

979 
WUUS1 KLBF 260037 RRA
SVRLBF
NEC063-260140-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
736 PM CDT WED JUN 25 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 840 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN NEBRASKA

   ...CENTRAL AND EASTERN FRONTIER COUNTY
 
AT 734 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 35 MILES NORTH-NORTHEAST OF MCCOOK OR 3 MILES NORTH OF
STOCKVILLE MOVING EAST SOUTHEAST AT 25 MPH.

DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED MAINLY
OVER RURAL AREAS NORTH AND THEN EAST OF STOCKVILLE.


 
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.  IF YOU ARE IN THE PATH OF THIS STORM
YOU SHOULD MOVE INSIDE A STRONG BUILDING AND GO TO THE LOWEST FLOOR
POSSIBLE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:08 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jun 25, 3:08 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
304 PM CDT WED JUN 25 1997

...FORECAST PROBLEM WILL BE PRECIP CHANCES TONIGHT...

MODELS ALL SIMILAR IN CONTINUING TO SHEAR 500 TROUGH FROM CENTRAL
CANADA WITH BEST DYNAMICS AND PVA REMAINING OVER THE DAKOTAS. NORTHERN
NEBRASKA GETS SOME CHANNELIZED VORTICITY FROM THIS SYSTEM. THIS
CHANNELIZED VORTICITY BECOMES A VORT LOBE ON THE ETA AT 12Z OVER
WESTERN PART OF CWA WITH NGM A LITTLE SLOWER WITH VORT LOBE OVER
EASTERN WYOMING AND WESTERN NEBRASKA. THIS WEAK VORT LOBE IS ACROSS
CENTRAL NEBRASKA AT 36 HOURS BY NGM AND ETA HAS WEAK VORT MAX OVER
EXTREME SOUTHERN NEBRASKA AT THAT TIME. AVN IS COMPROMISE OF NGM/ETA.

THUNDERSTORMS CHANCES ARE A PROBLEM FOR TONIGHT. RRQ OF JET HELPED TO
KICK THE THUNDERSTORM AREA OVER NORTH CENTRAL NEBRASKA THIS MORNING AND
LOOKING AT VISIBLE SATELITE THERE WAS A LITTLE TWIST IN THE CLOUDS OVER
EASTERN WYOMING WHICH WOULD DEPICT A SMALL VORT MAX THAT WAS NOT PICKED
UP BY ANY OF THE MODELS. THIS VORT MAX APPEARS TO BE HEADED EAST
SOUTHEAST AND IS NOW IN WESTERN NEBRASKA. THIS WILL HELP TO CONTINUE TO
KICK OFF THUNDERSTORMS THIS EVENING ALONG WITH RRQ OF JET AND SOME
SMALL BOUNDARIES ARE ALSO SHOWN ON SATELITE. AIRMASS OVER PANHANDLE IS
PROGGED TO BE VERY UNSTABLE WITH -6 LIFTED PROGGED BY 00Z OVER THIS
AREA WITH -2 TO -4 OVER REST OF CWA. 700 AND 850 THTE RIDGES OVER
WESTERN NEBRASKA AND NORTHEAST COLORADO BY 00Z TONIGHT AND UPSLOPE FLOW
WILL CONTINUE WHICH WOULD TEND TO CONTINUE TO SUPPORT THUNDERSTORM
ACTIVITY. CAPES PROGGED TO BE IN 1200-1800 CATEGORY BY 00Z TONIGHT OVER
SOUTHWEST HALF OF CWA AND 850 COVERGENCE...250 DIVERGENCE AND SFC
MOISTURE FLUX CONVERGENCE ALSO OVER
SOUTHWEST HALF OF CWA ALSO AT 00Z. THESE ALL POINT TO THUNDERSTORMS
CONTINUING INTO THE EVENING OVER SOUTHWEST NEBRASKA. AGREE ALSO WITH
SELS DISCUSSION ABOUT POSSIBLE MCS OVER WESTERN NEBRASKA TONIGHT.

AFTER TONIGHT...TOMORROW LOOKS GOOD FOR THUNDERSTORMS ALSO AS 700 AND
850 THTE RIDGES MOVE CLOSER TO CWA WITH 850 THTE HAVING BULLSEYE NEAR
NORTH PLATTE WITH HIGH THTE AIR OVER NORTH PLATTE. LIFTED INDEXES IN -2
TO -4 RANGE WITH CAPES ACROSS CWA OF 15-2100 AT 00Z TOMMORROW NIGHT.
PRETTY MUCH THE SAME WEATHER REGIME TOMORROW AS TODAY. 700 TEMPS DO
WARM TOMORROW TO 9 TO 9.5 BY 00Z SO CAP WILL BEGIN TO INCREASE AFTER
TONIGHT.

RECOMMEND 40 POPS FOR MHN GROUP TONIGHT FOR ONGOING CONVECTION AND
POSSIBLE MCS AMD 50 POPS FOR LBF ZONE FOR BETTER CHANCES THUNDERSTORMS
AND 40 FOR BBW ZONE. ALSO POPS RECOMMENDED FOR VTN ZONE. SEE CCF FOR
POPS AND TEMP IDEAS.

CCF
LBF BB 057/085 061/092 061 705320  ANW BB 057/085 062/092 061 702110
OGA BB 057/085 062/092 062 705320  ONL BB 058/086 064/092 064 701111
IML BB 058/085 062/093 062 705320  BBW BB 056/084 060/091 060 704310
VTN BB 053/086 062/092 061 704210

MICHELS

In the hours before

Local storm report, Jun 25, 7:16 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
716 PM CDT WED JUN 25 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    19 NNW BRULE              NE   1.00 INCH HAIL
06/25/97   KEITH

0422 PM    4 NW OGALLALA             NE   1.00 INCH HAIL
06/25/97   KEITH

0437 PM    3 N OGALLALA              NE   0.75 INCH HAIL
06/25/97   KEITH

0500 PM    7 E CHAPPELL              NE   1.00 INCH HAIL
06/25/97   DEUEL

0510 PM    11 E CHAPPELL             NE   1.75 INCH HAIL
06/25/97   DEUEL                          6 INCH TREE LIMBS DOWN

0510 PM    8 E CHAPPELL              NE   2.00 INCH HAIL
06/25/97   DEUEL

0510 PM    6 N GRANT                 NE   1.00 INCH HAIL
06/25/97   PERKINS

0515 PM    4 SE PAXTON               NE   1.00 INCH HAIL
06/25/97   KEITH

0545 PM    7 NE WALLACE              NE   1.75 INCH HAIL
06/25/97   LINCOLN

0600 PM    4 W GRANT                 NE   1.00 INCH HAIL
06/25/97   PERKINS

0615 PM    4 SE ELSIE                NE   2.00 INCH HAIL
06/25/97   PERKINS

0630 PM    18 NW HAYES CENTER        NE   0.75 INCH HAIL
06/25/97   HAYES

0630 PM    WELLFLEET                 NE   1.75 INCH HAIL
06/25/97   LINCOLN

0650 PM    MAYWOOD                   NE   1.75 INCH HAIL
06/25/97   FRONTIER

COGIL
Local storm report, Jun 25, 7:18 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
716 PM CDT WED JUN 25 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    19 NNW BRULE              NE   1.00 INCH HAIL
06/25/97   KEITH

0422 PM    4 NW OGALLALA             NE   1.00 INCH HAIL
06/25/97   KEITH

0437 PM    3 N OGALLALA              NE   0.75 INCH HAIL
06/25/97   KEITH

0500 PM    7 E CHAPPELL              NE   1.00 INCH HAIL
06/25/97   DEUEL

0510 PM    11 E CHAPPELL             NE   1.75 INCH HAIL
06/25/97   DEUEL                          6 INCH TREE LIMBS DOWN

0510 PM    8 E CHAPPELL              NE   2.00 INCH HAIL
06/25/97   DEUEL

0510 PM    6 N GRANT                 NE   1.00 INCH HAIL
06/25/97   PERKINS

0515 PM    4 SE PAXTON               NE   1.00 INCH HAIL
06/25/97   KEITH

0545 PM    7 NE WALLACE              NE   1.75 INCH HAIL
06/25/97   LINCOLN

0600 PM    4 W GRANT                 NE   1.00 INCH HAIL
06/25/97   PERKINS

0615 PM    4 SE ELSIE                NE   2.00 INCH HAIL
06/25/97   PERKINS

0630 PM    18 NW HAYES CENTER        NE   0.75 INCH HAIL
06/25/97   HAYES

0630 PM    WELLFLEErT                 NE   1.75 INCH HAIL
06/25/97   LINCOLN

0650 PM    MAYWOOD                   NE   1.75 INCH HAIL
06/25/97   FRONTIER

COGIL
Special weather statement, Jun 25, 7:25 PM CDT, 11 minutes before
NEZ022-056-260055-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
725 PM CDT (625 PM MDT) WED JUN 25 1997

...TORNADO WATCH CANCELLED FOR THE SOUTHEAST NEBRASKA PANHANDLE...
...TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM CDT FOR MUCH OF
SOUTHWEST NEBRASKA...

AT 722 PM CDT (622 PM MDT)...THE THREAT FOR SEVERE THUNDERSTORMS HAD
ENDED OVER THE SOUTHEAST NEBRASKA PANHANDLE...WITH STORMS EXITING
DEUEL AND GARDEN COUNTIES. THEREFORE THE TORNADO WATCH NUMBER 523
HAS BEEN CANCELLED.

THE TORNADO WATCH NUMBER 525 REMAINS IN EFFECT FOR MUCH OF SOUTHWEST
NEBRASKA UNTIL 10 PM CDT. A LINE OF THUNDERSTORMS WILL CONTINUE TO
MOVE SOUTHEAST FROM NEAR MOOREFIELD TO PALISADE. THE MAIN THREAT
FOR THE LINE WILL BE DAMAGING WINDS AND LARGE HAIL. THERE REMAINS
THE POTENTIAL FOR A TORNADOES...PEOPLE IN THESE AREAS SHOULD REMAIN
ALERT AS THE LINE OF STRONG TO SEVERE THUNDERSTORMS MOVE SOUTHEAST.

REMEMBER...THE ACTIONS YOU TAKE DURING A TORNADO EVENT MAY SAVE
YOUR LIFE AND THE LIVES OF YOUR FAMILY.

WOOD
Special weather statement, Jun 25, 7:28 PM CDT, 8 minutes before
NEZ022-056-260055-

SPECIAL WEATHER STATEMENT..CORRECTION FOR TYPO
NATIONAL WEATHER SERVICE NORTH PLATTE NE
725 PM CDT (625 PM MDT) WED JUN 25 1997

...TORNADO WATCH CANCELLED FOR THE SOUTHEAST NEBRASKA PANHANDLE...
...TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM CDT FOR MUCH OF
SOUTHWEST NEBRASKA...

AT 722 PM CDT (622 PM MDT)...THE THREAT FOR SEVERE THUNDERSTORMS HAD
ENDED OVER THE SOUTHEAST NEBRASKA PANHANDLE...WITH STORMS EXITING
DEUEL AND GARDEN COUNTIES. THEREFORE THE TORNADO WATCH NUMBER 523
HAS BEEN CANCELLED.

THE TORNADO WATCH NUMBER 525 REMAINS IN EFFECT FOR MUCH OF SOUTHWEST
NEBRASKA UNTIL 10 PM CDT. A LINE OF THUNDERSTORMS WILL CONTINUE TO
MOVE SOUTHEAST FROM NEAR MOOREFIELD TO PALISADE. THE MAIN THREAT
FOR THE LINE WILL BE DAMAGING WINDS AND LARGE HAIL. THERE REMAINS
THE POTENTIAL FOR TORNADOES...PEOPLE IN THESE AREAS SHOULD REMAIN
ALERT AS THE LINE OF STRONG TO SEVERE THUNDERSTORMS MOVE SOUTHEAST.

REMEMBER...THE ACTIONS YOU TAKE DURING A TORNADO EVENT MAY SAVE
YOUR LIFE AND THE LIVES OF YOUR FAMILY.

WOOD

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:30 PM CDTFlash Flood WarningLBFFrontier3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.